Some aspects of fractional diffusion equations of single and distributed order. (English) Zbl 1122.26004

The paper deals with certain aspects of fractional diffusion equations of single and distributed order less than 1. The authors have stressed the importance of Fourier, Laplace and Mellin transforms and of functions of Mittag-Leffler and Wright in their study. First, they apply in either succession the Fourier transform in space and Laplace transform in time to the Cauchy problem. Next, they invert both the transforms by applying two strategies both leading to the same power series in the spatial variable with time-dependent coefficients. At the end, the authors provide an Appendix devoted to the notations used for two fractional derivatives used in the paper. This interesting paper also contains an extensive list of 40 references.


26A33 Fractional derivatives and integrals
45K05 Integro-partial differential equations
60G18 Self-similar stochastic processes
60J60 Diffusion processes
Full Text: DOI arXiv


[1] Bagley, R.L.; Torvik, P.J., On the existence of the order domain and the solution of distributed order equations. I and II, Int. J. appl. math., 2, 865-882, (2000), and 965-987 · Zbl 1100.34006
[2] Caputo, M., Linear models of dissipation whose Q is almost frequency independent. II, Geophys. J. roy. astronom. soc., 13, 529-539, (1967)
[3] M. Caputo, Elasticità e Dissipazione, Zanichelli, Bologna, 1969 (in Italian).
[4] Caputo, M., Mean fractional-order derivatives differential equations and filters, Ann. univ. ferrara sez. VII sci. mat., 41, 73-84, (1995) · Zbl 0882.34007
[5] Caputo, M., Distributed order differential equations modelling dielectric induction and diffusion, Fract. calc. appl. anal., 4, 421-442, (2001) · Zbl 1042.34028
[6] Chechkin, A.V.; Gorenflo, R.; Sokolov, I.M., Retarding subdiffusion and accelerating superdiffusion governed by distributed-order fractional diffusion equations, Phys. rev. E, 66, 046129/1-6, (2002)
[7] Chechkin, A.V.; Gorenflo, R.; Sokolov, I.M.; Gonchar, V.Yu., Distributed order time fractional diffusion equation, Fract. calc. appl. anal., 6, 259-279, (2003) · Zbl 1089.60046
[8] Chechkin, A.V.; Klafter, J.; Sokolov, I.M., Fractional fokker – planck equation for ultraslow kinetics, Europhys. lett., 63, 326-332, (2003)
[9] A. Erdélyi, W. Magnus, F. Oberhettinger, F.G. Tricomi, Higher Transcendental Functions, Bateman Project, vols. 1-3, McGraw-Hill, New York, 1953-1955. [vol. 3, chapter 18: Miscellaneous Functions, pp. 206-227].
[10] Gelfand, I.M.; Shilov, G.E., Generalized functions, vol. I, (1964), Academic Press New York and London · Zbl 0115.33101
[11] Gorenflo, R.; Iskenderov, A.; Luchko, Yu., Mapping between solutions of fractional diffusion-wave equations, Fract. calc. appl. anal., 3, 75-86, (2000) · Zbl 1033.35161
[12] Gorenflo, R.; Luchko, Yu.; Mainardi, F., Analytical properties and applications of the wright function, Fract. calc. appl. anal., 2, 383-414, (1999) · Zbl 1027.33006
[13] Gorenflo, R.; Luchko, Yu.; Mainardi, F., Wright functions as scale-invariant solutions of the diffusion-wave equation, J. comput. appl. math., 118, 175-191, (2000) · Zbl 0973.35012
[14] R. Gorenflo, F. Mainardi, Fractional calculus: integral and differential equations of fractional order, in: A. Carpinteri, F. Mainardi (eds.), Fractals and Fractional Calculus in Continuum Mechanics, Springer-Verlag, Wien and New York, 1997, pp. 223-276, [Reprinted in http://www.fracalmo.org].
[15] R. Gorenflo, F. Mainardi, Simply and multiply scaled diffusion limits for continuous time random walks, in: S. Benkadda, X. Leoncini, G. Zaslavsky (eds.), Proceedings of the International Workshop on Chaotic Transport and Complexity in Fluids and Plasmas Carry Le Rouet (France) 20-25 June 2004, IOP (Institute of Physics) Journal of Physics: Conference Series 7, 2005, pp. 1-16.
[16] R. Gorenflo, F. Mainardi, H.M. Srivastava, Special functions in fractional relaxation – oscillation and fractional diffusion-wave phenomena, in: D. Bainov (ed.), Proceedings of the Eighth International Colloquium on Differential Equations (Plovdiv 1997), VSP, Utrecht, 1998, pp. 195-202. · Zbl 0921.33009
[17] R. Gorenflo, R. Rutman, On ultraslow and intermediate processes, in: P. Rusev, I. Dimovski, V. Kiryakova (eds.), {Transform Methods and Special Functions (Sofia 1994), Science Culture Technology, Singapore, 1995, pp. 171-183.} · Zbl 0923.34005
[18] Kilbas, A.A.; Srivastava, H.M.; Trujillo, J.J., Theory and applications of fractional differential equations, North-holland mathematics studies, 204, (2006), Elsevier Science Publishers Amsterdam, Heidelberg and New York
[19] Klafter, J.; Sokolov, I.M., Anomalous diffusion spreads its wings, Phys. world, 18, 29-32, (2005)
[20] Mainardi, F., On the initial value problem for the fractional diffusion-wave equation, (), 246-251
[21] Mainardi, F., Fractional relaxation-oscillation and fractional diffusion-wave phenomena, Chaos solitons fract., 7, 1461-1477, (1996) · Zbl 1080.26505
[22] F. Mainardi, Fractional calculus: some basic problems in continuum and statistical mechanics, in: A. Carpinteri, F. Mainardi (eds.), Fractals and Fractional Calculus in Continuum Mechanics, Springer-Verlag, Wien and New York, 1997, pp. 291-248, [Reprinted in http://www.fracalmo.org]. · Zbl 0917.73004
[23] Mainardi, F.; Gorenflo, R., On mittag – leffler type functions in fractional evolution processes, J. comput. appl. math., 118, 283-299, (2000) · Zbl 0970.45005
[24] F. Mainardi, Yu. Luchko, G. Pagnini, The fundamental solution of the space – time fractional diffusion equation, Fract. Calc. Appl. Anal. 4 (2001), 153-192, [Reprinted in http://www.fracalmo.org]. · Zbl 1054.35156
[25] F. Mainardi, G. Pagnini, The Wright functions as solutions of the time-fractional diffusion equations, in: H.M. Srivastava, G. Dattoli, P.E. Ricci, (Guest eds.), Appl. Math. Comput. 141 (2003), 51-62. · Zbl 1053.35008
[26] F. Mainardi, G. Pagnini, The role of the Fox-Wright functions in fractional subdiffusion of distributed order, J. Comput. Appl. Math., in press. · Zbl 1120.35002
[27] Marichev, O.I., Handbook of integral transforms of higher transcendental functions, theory and algorithmic tables, (1983), Ellis Horwood Chichester · Zbl 0494.33001
[28] Metzler, R.; Glöckle, W.G.; Nonnenmacher, T.F., Fractional model equation for anomalous diffusion, Physica A, 211, 13-24, (1994)
[29] Metzler, R.; Klafter, J., The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J. phys. A: math. gen., 37, R161-R208, (2004) · Zbl 1075.82018
[30] Naber, M., Distributed order fractional subdiffusion, Fractals, 12, 23-32, (2004) · Zbl 1083.60066
[31] Piryatinska, A.; Saichev, A.I.; Woyczynski, W.A., Models of anomalous diffusion: the subdiffusive case, Physica A, 349, 375-420, (2005)
[32] Podlubny, I., Fractional differential equations, (1999), Academic Press San Diego · Zbl 0918.34010
[33] Saichev, A.; Zaslavsky, G., Fractional kinetic equations: solutions and applications, Chaos, 7, 753-764, (1997) · Zbl 0933.37029
[34] S.G. Samko, A.A. Kilbas, O.I. Marichev, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach, New York, 1993, Translation from the Russian edition, Nauka i Tekhnika, Minsk, 1987. · Zbl 0617.26004
[35] Schneider, W.R.; Wyss, W., Fractional diffusion and wave equations, J. math. phys., 30, 134-144, (1989) · Zbl 0692.45004
[36] Sokolov, I.M.; Chechkin, A.V.; Klafter, J., Distributed-order fractional kinetics, Acta phys. polon., 35, 1323-1341, (2004)
[37] Sokolov, I.M.; Klafter, J., From diffusion to anomalous diffusion: a century after einstein’s Brownian motion, Chaos, 15, 026103-026109, (2005) · Zbl 1080.82022
[38] Srivastava, H.M.; Saxena, R.K., Operators of fractional integration and their applications, Appl. math. comput., 118, 1-52, (2003) · Zbl 1022.26012
[39] Umarov, S.; Gorenflo, R., Cauchy and nonlocal multi-point problems for distributed order pseudo-differential equations: part one, Z. anal. anwendungen, 24, 449-466, (2005) · Zbl 1100.35132
[40] Zaslavsky, G.M., Chaos fractional kinetics and anomalous transport, Phys. rep., 371, 461-580, (2002) · Zbl 0999.82053
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.